Heavy Rain, Sedgwick
- When
- September 4, 5:00 AM CST
- Where
- Sedgwick County, 4.59 mi ESE of Eastborough
- Reported by
- CoCoRaHS
- Coordinates
- 37.680, -97.170
A cocorahs observer reported 3.02 inches.
5 inches reported. Due to recent dry conditions, surprisingly very little flooding was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Heavy rainfall moved across portions of southern and southeast Kansas during the early morning hours of September 4th, 2021, with rainfall amounts of 3 to 6.5 inches reported. Due to recent dry conditions, surprisingly very little flooding was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 4, 2:08 AM CST, 2 hours 52 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 308 AM CDT Sat Sep 4 2021 .SHORT TERM...(Today through Monday night) Issued at 308 AM CDT Sat Sep 4 2021 Water vapor imagery shows a well defined shortwave tracking across ND/SD with much of the forecast area in the right entrance region of an upper jet. Cold front currently extends from far southeast KS into northwest OK. 850-700mb moisture transport has been steadily increasing over the last few hours and has resulted in showers and storms increasing in coverage across central and southern KS with this trend expected to continue through sunrise. Low level jet will start to veer after sunrise which should push the more widespread activity east. However, showers and storms are expected to remain through at least the early afternoon hours as we remain in the right entrance region. With PW values remaining well over 2 inches, heavy rainfall and potential flooding remains the main threat through the early afternoon hours. For the mid/late afternoon, feel confident that far southern and southeast portions of the forecast area will be the locations still seeing heavy rain potential. By 00z Sun, cold front is expected to stretch from northern AR down to near the Red River which is where the better chances for continued heavy rain will be situated. Some additional upper energy will track out of the Rockies and into the Central Plains tonight into Sun but is not anticipated to bring rain chances as the airmass remain relatively dry. There remains decent model agreement that shortwave energy will move out of southern Saskatchewan and into the Northern Plains Mon with strong upper ridging over the Central Great Basin. Clouds and and rain will keep temps down today with slightly below normal temps also expected for Sun. Should see a return to seasonal readings for Mon as the surface high slides off to the east. .LONG TERM...(Tuesday through Friday) Issued at 308 AM CDT Sat Sep 4 2021 Upper shortwave is expected to track across the northern Plains and into the Western Great Lakes region by Tue afternoon. This will push a cold front through the area which will return temps back briefly below seasonal normals for Wed. However, it will be short-lived as the strong upper ridge slowly slides east for the end of the work week which will get temps back above normal for Thu through Sat. Precip will also remain out of the forecast through these extended periods. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1142 PM CDT Fri Sep 3 2021 Timing of the thunderstorm activity will be the main issue for the first 10 hours of this TAF period. All terminals are expected to get thunderstorms through 12Z. Severe thunderstorms are not expected but strong thunderstorms with winds up to 35-40Kts and very heavy rain capable of producing ponding water on the runways is likely. This will increase the hydroplaning risk. This thunderstorm activity is expected clear the area and MVFR to VFR conditions will return to all areas of the region by 18Z. Metzger && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 81 62 82 61 / 70 10 0 0 Hutchinson 78 60 82 61 / 70 10 0 0 Newton 79 61 82 61 / 70 10 0 0 ElDorado 80 61 82 61 / 80 10 0 0 Winfield-KWLD 84 65 84 61 / 60 30 10 0 Russell 79 57 84 61 / 50 0 10 0 Great Bend 78 58 83 60 / 50 10 10 0 Salina 79 59 84 62 / 60 10 0 0 McPherson 78 59 82 60 / 70 10 0 0 Coffeyville 85 66 84 61 / 70 50 10 0 Chanute 80 63 82 61 / 80 20 10 0 Iola 79 61 82 61 / 80 10 10 0 Parsons-KPPF 82 65 83 61 / 60 30 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Flood Watch through this evening for KSZ047-050>053-067>072-082- 083-091>096-098>100. && SHORT TERM...RBL LONG TERM...RBL AVIATION...Metzger
Hazardous Weather Outlook National Weather Service Wichita KS 448 AM CDT Sat Sep 4 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-051000- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 448 AM CDT Sat Sep 4 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Showers and storms producing high rainfall rates will affect much of the area today, especially during the morning hours. This will likely lead to some flooding today. See latest flood watch for additional details. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
The national radar mosaic for the moment the first event began.
20 heavy rain. Local standard time, as filed.
A cocorahs observer reported 3.02 inches.
A mesonet site reported 5.04 inches of rainfall.
A Cocorahs observer reported 3.35 inches of rainfall.
A Coop observer reported 3.08 inches of rainfall.
A cocorahs observer reported 3.53 inches.
A cocorahs observer reported 3.75 inches.
A cocorahs observer reported 3.83 inches.
A cocorahs observer reported 3.98 inches.
A cocorahs observer reported 6.67 inches of rainfall.
An Awos station reported 3.68 inches.
A cocorahs observer reported 4.05 inches.
A cocorahs observer reported 3.08 inches.
A Coop observer reported 4.09 inches.
A Coop observer reported 5.08 inches.
A cocorahs observer reported 3.08 inches.
A public observer reported 5.00 inches.
A cocorahs observer reported 3.55 inches.
A social media report observed 4.00 inches.
A mesonet reported 5.57 inches.
A mesonet reported 4.38 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, September 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986529, 986530, 986531, 986532, 986533, 986534, 986535, 986536, 986537, 986538, 986539, 986540, 986541, 986542, 986543, 986544, 986545, 986546, 986547, 986548.